Dr. Eisner Q&A #9

Todd Eisner Health Guide
  • Question #1: Are the following symptoms typical of GERD?

    • bloating
    • upset stomach, including burping, after exercise
    • continual dry cough
    • frequent stomach pains
    • difficulty breathing
    • back pains
    • pain in the right arm
    • sensitivity to smell

    Dr. Eisner: While the most common symptom of GERD is heartburn, there are many uncharacteristic manifestations of GERD. Of the ones you listed, the most common one would be cough. Upper stomach pains can be present if there is inflammation at the end of the esophagus. Back pain can be present, but other more serious disorders should be ruled out. Bloating, difficulty breathing, right arm pain and sensitivity to smell are not typically associated with GERD.

    Add This Infographic to Your Website or Blog With This Code:

     

    Question #2: How quickly do acid reflux medications, such as Proton Pump Inhibitors, typically begin to relieve symptoms? If the prescribed medications are not working after a week, does that mean the symptoms are caused by a different problem?

     

    Dr. Eisner: Proton pump inhibitors will typically cause reduction of acid and improvement in symptoms of heartburn within 24 hours. If there is esophagitis present, it will take a longer period of time for symptoms to improve. If there is no improvement after a week of therapy, you should check with your doctor. It may not be that the diagnosis is incorrect, but possibly that the dose of medication may need to be increased, or a different proton pump inhibitor prescribed.

    Question #3: I am taking Nexium twice daily, but I continue to have symptoms, especially at night. What should I do?

    Dr. Eisner: If twice a day Nexium therapy is not controlling symptoms you should check with your doctor to see if a medication adjustment is warranted. Possible treatment options include adding an H2 blocker at bedtime, or perhaps a prokinetic agent before meals.

     

    Question #4: If a patient forgets to take acid reflux medication one hour before a meal as prescribed, should the patient skip the dose?

     

    Dr. Eisner: Depending on the medication, taking it at anytime still would be beneficial. You should check with your doctor's office to see what is recommended.

     

    Question #5: Is it okay to use the same medication, a Proton Pump Inhibitor, for five years or more to treat acid reflux? When I go off the medication, my symptoms return and I have to use antacids. What are the risks and benefits of using Proton Pump Inhibitors? I have read negative anecdotal information, but most doctors and studies say they are safe.

    Dr. Eisner: Most patients do very well with long-term proton pump inhibitor therapy. Some patients develop resistance and need to change drugs for better effectiveness. While proton pump inhibitors are very safe, all medications have potential side effects. The most common short term side effects are diarrhea and headache. A recent paper noted that patients on long-term proton pump inhibitors had an increased incidence of hip fractures. It is therefore recommended that patients constantly address with their physicians as to whether continued therapy is recommended. If it is, it should be at the lowest dose possible to relieve symptoms. You should also speak with your doctor about the possible use of calcium supplementation and bone density examinations.

Published On: May 09, 2007